Effective and Efficient Data Reduction for the Subset Interconnection Design Problem

  • Jiehua Chen
  • Christian Komusiewicz
  • Rolf Niedermeier
  • Manuel Sorge
  • Ondřej Suchý
  • Mathias Weller
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8283)


The NP-hard Subset Interconnection Design problem is motivated by applications in designing vacuum systems and scalable overlay networks. It has as input a set V and a collection of subsets V 1, V 2, …, V m , and asks for a minimum-cardinality edge set E such that for the graph G = (V,E) all induced subgraphs G[V 1], G[V 2], …, G[V m ] are connected. It has also been studied under the name Minimum Topic-Connected Overlay. We study Subset Interconnection Design in the context of polynomial-time data reduction rules that preserve optimality. Our contribution is threefold: First, we point out flaws in earlier polynomial-time data reduction rules. Second, we provide a fixed-parameter tractability result for small subset sizes and tree-like output graphs. Third, we show linear-time solvability in case of a constant number m of subsets, implying fixed-parameter tractability for the parameter m. To achieve our results, we elaborate on polynomial-time data reduction rules (partly “repairing” previous flawed ones) which also may be of practical use in solving Subset Interconnection Design.


Data Reduction Search Tree Overlay Network Reduction Rule Problem Kernel 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Angluin, D., Aspnes, J., Reyzin, L.: Inferring social networks from outbreaks. In: Hutter, M., Stephan, F., Vovk, V., Zeugmann, T. (eds.) ALT 2010. LNCS (LNAI), vol. 6331, pp. 104–118. Springer, Heidelberg (2010)Google Scholar
  2. 2.
    Chockler, G., Melamed, R., Tock, Y., Vitenberg, R.: Constructing scalable overlays for pub-sub with many topics. In: Proc. 26th PODC, pp. 109–118. ACM (2007)Google Scholar
  3. 3.
    Downey, R.G., Fellows, M.R.: Parameterized Complexity. Springer (1999)Google Scholar
  4. 4.
    Du, D.-Z.: An optimization problem on graphs. Discrete Appl. Math. 14(1), 101–104 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Du, D.-Z., Kelley, D.F.: On complexity of subset interconnection designs. J. Global Optim. 6(2), 193–205 (1995)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Du, D.-Z., Miller, Z.: Matroids and subset interconnection design. SIAM J. Discrete Math. 1(4), 416–424 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Fan, H., Wu, Y.-L.: Interconnection graph problem. In: Proc. FCS 2008, pp. 51–55. CSREA Press (2008)Google Scholar
  8. 8.
    Fan, H., Hundt, C., Wu, Y.-L., Ernst, J.: Algorithms and implementation for interconnection graph problem. In: Yang, B., Du, D.-Z., Wang, C.A. (eds.) COCOA 2008. LNCS, vol. 5165, pp. 201–210. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  9. 9.
    Flum, J., Grohe, M.: Parameterized Complexity Theory. Springer (2006)Google Scholar
  10. 10.
    Guo, J., Niedermeier, R.: Invitation to data reduction and problem kernelization. ACM SIGACT News 38(1), 31–45 (2007)CrossRefGoogle Scholar
  11. 11.
    Hosoda, J., Hromkovič, J., Izumi, T., Ono, H., Steinová, M., Wada, K.: On the approximability and hardness of minimum topic connected overlay and its special instances. Theor. Comput. Sci. 429, 144–154 (2012)CrossRefzbMATHGoogle Scholar
  12. 12.
    Korach, E., Stern, M.: The clustering matroid and the optimal clustering tree. Math. Program. 98(1-3), 385–414 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Niedermeier, R.: Invitation to Fixed-Parameter Algorithms. Oxford University Press (2006)Google Scholar
  14. 14.
    Onus, M., Richa, A.W.: Minimum maximum-degree publish-subscribe overlay network design. IEEE/ACM Trans. Netw. 19(5), 1331–1343 (2011)CrossRefGoogle Scholar
  15. 15.
    Tang, T.-Z.: An optimality condition for minimum feasible graphs. Applied Mathematics - A Journal of Chinese Universities, 24–21 (1989) (in Chinese)Google Scholar
  16. 16.
    Xu, Y., Fu, X.: On the minimum feasible graph for four sets. Applied Mathematics - A Journal of Chinese Universities 10, 457–462 (1995)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  • Jiehua Chen
    • 1
  • Christian Komusiewicz
    • 1
  • Rolf Niedermeier
    • 1
  • Manuel Sorge
    • 1
  • Ondřej Suchý
    • 2
  • Mathias Weller
    • 3
  1. 1.Institut für Softwaretechnik und Theoretische InformatikTU BerlinGermany
  2. 2.Department of Theoretical Computer ScienceCzech Technical University in PragueCzech Republic
  3. 3.Département InformatiqueLIRMMFrance

Personalised recommendations